A few weeks before their prom king’s death, students at an Ohio high school had attended an assembly on narcotics that warned about the dangers of heroin and prescription painkillers.
But it was one of the world’s most widely accepted drugs that killed Logan Stiner — a powdered form of caffeine so potent that as little as a single teaspoon can be fatal.
The teen’s sudden death in May has focused attention on the unregulated powder and drawn a warning from federal health authorities urging consumers to avoid it.
‘‘I don’t think any of us really knew that this stuff was out there,’’ said Jay Arbaugh, superintendent of the Keystone Local Schools.The federal Food and Drug Administration said Friday that it’s investigating caffeine powder and will consider taking regulatory action. The agency cautioned parents that young people could be drawn to it.
A full teaspoon of caffeine powder could contain 3,200 milligrams of caffeine.
In that concentrated amount, a person can experience adverse effects in a matter of minutes, said Dr. Bob Hoffman, a New York University medical toxicologist.
The brain becomes alert, then agitated and confused. The heartbeat picks up and can become dangerously irregular. A person can suffer nausea, vomiting and potentially a seizure.